Heavy Snow, Northeast Mountains
- When
- April 7, 9:00 PM PST to April 8, 5:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A moist and strong cold front passage brought late season heavy snow to the Northeast Washington Mountains. Bunchgrass SNOTEL picked up seven inches of snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A moist and strong cold front passage brought late season heavy snow to the Northeast Washington Mountains. Bunchgrass SNOTEL picked up seven inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 7, 8:32 PM PST, 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
932 PM PDT WED APR 7 2010
.SYNOPSIS...
UNSETTLED WEATHER WILL OCCUR TONIGHT INTO THURSDAY MORNING AS A COLD
FRONT MOVES THROUGH. WINDY CONDITIONS WILL OCCUR BEHIND THE FRONT
PASSAGE ON THURSDAY. UNSETTLED...COOLER THAN NORMAL... AND
OCCASIONALLY WET WEATHER WILL CONTINUE INTO EARLY NEXT WEEK.
&&
.DISCUSSION...
...STRONG SPRING STORM TO IMPACT THE AREA TONIGHT AND THURSDAY...
HAVE ISSUED WINTER STORM WARNINGS FOR THE MOUNTAINS ABOVE 4500
FEET FOR THE OKANOGAN HIGHLANDS...NE WA MTNS...NORTH PANHANDLE
AND CENTRAL PANHANDLE MTNS. SATELLITE SHOWS A WELL DEFINED COLD
FRONT QUICKLY MOVING EAST TOWARDS THE WASHINGTON AND OREGON COAST.
AHEAD OF THE FRONT A MOIST PRECIPITABLE WATER FETCH IS AIMED AT
CENTRAL AND NORTHEAST WASHINGTON WHERE RADAR HAS BEEN SHOWING
PRECIPITATION FILLING IN WITH MOSES LAKE AND OMAK REPORTING RAIN
FOR SEVERAL HOURS NOW. IN THE MOUNTAINS...THIS IS FALLING AS SNOW
ABOVE 4500 FEET PER MESONET OBSERVATIONS. PRECIPITATION INTENSITY
WILL CONTINUE TO INCREASE TONIGHT AS THE COLD FRONT QUICKLY
CROSSES THE CASCADES INTO EASTERN WASHINGTON. MODELS SHOW STRONG
FORCING WITH THE FRONT WITH QPF AMOUNTS OF AROUND A QUARTER OF AN
INCH IN THE BASIN/SPOKANE/PALOUSE AREAS...AND AS MUCH AS THREE
QUARTERS OF AN INCH IN THE MOUNTAINS OF NE WA/NORTH IDAHO
PANHANDLE WITH THE ASSISTANCE OF LOW LEVEL UPSLOPE FLOW. WITH SNOW
LEVELS LOWER THAN EXPECTED TONIGHT...AT AROUND 4500
FEET...MOUNTAIN ACCUMULATIONS WILL BE SIGNIFICANT THUS WINTER
STORM WARNINGS HAVE BEEN ISSUED. FOR THE CENTRAL PANHANDLE
MOUNTAINS SNOW WILL START EARLY THURSDAY MORNING AS THE FRONT
PASSES THROUGH.
BEHIND THE FRONT...STRONG PRESSURE GRADIENTS AND 850MB WINDS OF 30
TO 40 KTS IN THE MOUNTAINS WILL PROMOTE AREAS OF BLOWING SNOW SO
THIS WAS ALSO INCLUDED IN THE WARNING. THE WINDS AT 850MB ARE A
LITTLE STRONGER OVER CENTRAL AND EASTERN WASHINGTON ON THURSDAY
AND WILL BE ABLE TO EASILY MIX TO THE SURFACE DUE TO STRONG COLD
AIR ADVECTION. THUS THE WIND ADVISORIES REMAIN IN PLACE FOR
SUSTAINED WINDS OF 25 TO 40 MPH WITH GUSTS TO AROUND 50 MPH.
&&
.AVIATION...
A FAST MOVING COLD FRONT WILL BRING SOME OF THE WINDIEST WEATHER TO
THE PACIFIC NORTHWEST THIS SEASON. PRE-FRONTAL RAIN SHOWERS WILL
SPREAD OVER THE CASCADES BETWEEN 02Z-06Z...AND REACH THE IDAHO
BORDER BETWEEN 09Z-11Z. THE STRONGEST WINDS WILL BE BEHIND THE COLD
FRONT...WHICH WILL REACH THE IDAHO BORDER AROUND 15Z. BY THURSDAY
AFTERNOON...SUSTAINED WINDS OF 25-30KTS WILL BE COMMON...WITH GUSTS
AS HIGH AS 45KTS. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS
OVER THE IDAHO PANHANDLE BETWEEN 18Z AND 00Z. CEILING AND VISIBILITY
RESTRICTIONS DUE TO PRECIPITATION WITH THIS SYSTEM WILL BE TEMPORARY
GIVEN THE FAST MOVING NATURE OF THE STORM AND THE STRONG LOW LEVEL
WINDS AIDING IN LOW ATMOSPHERIC MIXING. /GKOCH
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 39 45 28 44 28 54 / 90 90 10 20 10 0
COEUR D'ALENE 36 45 27 44 27 55 / 70 100 20 30 20 0
PULLMAN 38 45 27 44 27 55 / 70 100 20 20 10 0
LEWISTON 43 51 31 50 30 60 / 20 60 10 10 10 0
COLVILLE 39 48 26 46 25 55 / 100 80 20 30 10 0
SANDPOINT 36 46 27 42 25 52 / 70 100 40 40 20 10
KELLOGG 35 42 26 39 26 53 / 30 100 50 30 20 10
MOSES LAKE 43 53 30 53 28 60 / 90 50 10 10 0 0
WENATCHEE 40 50 32 51 32 58 / 50 40 10 10 0 0
OMAK 40 50 27 50 27 59 / 90 50 10 20 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 5 PM PDT THURSDAY ABOVE 4500 FEET FOR
THE NORTHERN PANHANDLE.
WIND ADVISORY FROM 8 AM TO 8 PM PDT THURSDAY COEUR D'ALENE
AREA...IDAHO PALOUSE...LEWISTON AREA.
WIND ADVISORY FROM 8 AM TO 8 PM PDT THURSDAY ABOVE 3000 FEET FOR
THE LEWIS AND SOUTHERN NEZ PERCE COUNTIES.
WINTER STORM WARNING FROM 5 AM TO 5 PM PDT THURSDAY ABOVE 4500
FEET FOR THE CENTRAL PANHANDLE MOUNTAINS.
WA...WINTER STORM WARNING UNTIL 5 PM PDT THURSDAY ABOVE 4500 FEET FOR
THE NORTHEAST MOUNTAINS.
WIND ADVISORY FROM 8 AM TO 8 PM PDT THURSDAY LOWER GARFIELD AND
ASOTIN COUNTIES...MOSES LAKE AREA...SPOKANE AREA...UPPER
COLUMBIA BASIN...WASHINGTON PALOUSE...WATERVILLE PLATEAU...
WENATCHEE AREA.
WINTER STORM WARNING UNTIL 11 AM PDT THURSDAY ABOVE 4500 FEET
FOR THE OKANOGAN HIGHLANDS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 218 PM PDT WED APR 7 2010 IDZ001-004-WAZ031-037-038-042-043-082130- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY- 218 PM PDT WED APR 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT A STORM SYSTEM WILL APPROACH THE AREA TONIGHT WITH VALLEY RAIN AND LIGHT ACCUMULATIONS OF HIGH MOUNTAIN SNOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG COLD FRONT WILL PASS THROUGH THE REGION ON THURSDAY. RAIN AND LIGHT ACCUMULATIONS OF MOUNTAIN SNOW WILL PRECEDE THE FRONT. AFTER THE COLD FRONT PASSAGE...SOUTHWEST WINDS WILL INCREASE DRAMATICALLY. ON THURSDAY AFTERNOON SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS IN EXCESS OF 40 MPH ARE LIKELY TO IMPACT THE HIGHER TERRAIN AND EXPOSED LOCATIONS. IDZ002-003-026-027-WAZ032>036-041-044-082130- COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA- WATERVILLE PLATEAU- 218 PM PDT WED APR 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT A STORM SYSTEM WILL APPROACH THE AREA TONIGHT WITH VALLEY RAIN AND LIGHT ACCUMULATIONS OF MOUNTAIN SNOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A STRONG COLD FRONT WILL MOVE THROUGH THE REGION ON THURSDAY. BY LATE THURSDAY MORNING VERY WINDY CONDITIONS WILL DEVELOP ACROSS THE AREA. SUSTAINED WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL BE COMMON. ISOLATED GUSTS TO 60 MPH WILL BE POSSIBLE IN THE VICINITY OF THUNDERSTORMS.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221233.